Diarrhoea and Rivaroxaban comments please

I know that several AFers have posted about Rivaroxaban causing them diarrhoea. What I need to know, and please pm me if you don't wish to post intimate details, is what you mean by diarrhoea, because the medical definition is not always the same as the personal one. I have made an appointment to see my GP re loo visits several times most mornings which is a nuisance and sometimes makes me feel a bit weak, but if it is not caused by Rivaroxaban there is not much point seeing her as the investigations I've had only point to diverticular disease as another possible cause and I have to live with that 😥

3 Replies

  • Hi Buffafly,

    I was diagnosed with AF in Jan 2010. Within 4 months of diagnosis I had identified food as the trigger. My symptoms were; diarrhoea, bloating, burping, intestinal gurgling, not in that order nor all at once, but each totally at random. The diarrhoea was always shortly after or around breakfast time, the other three followed meals, sometimes as short as 2 hours often as late as 8 hours. My GP had blood tests done aimed at IBS and Coeliac Disease - I came out clear on these two and then consulted a Nutritionist.

    The diarrhoea started with lower abdomen spasms, at times quite acute followed very quickly by a compelling need to get to the loo followed by a highly liquid bowel motion. This might last up to 20 minutes. It would then cease and not occur until the next morning at the same time. I would then feel exhausted after the bowel motion. So basically there seems to be a similarity between my symptoms and diverticular problems.

    The key to all this was the Nutritionist and after a few consultations and innocent tests she prescribed a course of probiotic powder and suggested I go Gluten Free, Wheat Free and look at the FODMAPS diet. I have done this and picked the eyes out of the FODMAPS diet and now 6 years later only having very minor burping, and then after a meal - but no worse than before I had AF diagnosed. Since then I've also gone 'Added sugar' Free. My last recorded AF event was in April 2015.

    To be honest I am not on Rivaroxaban but I seriously doubt this is the problem. I am a Warfarin lover ! I would suggest that the possible cause of your problems is a dysfunctional vagal nerve - its the wandering nerve in the central nervous system which exercises some considerable control over the heart and the digestive system (and other organs too). Calm this nerve with some sort of diet and you will improve your digestive system function and may down the track minimise your AF.

    I also don't agree that you have to live with diverticular conditions, but you need to consult a Nutritionist not a GP. Unless he is prepared to refer you to a Nutritionist. My only other comment is that a Cardiologist won't be much help - a Gastroenterologist will. The latter is more likely to recognise the existence of and behaviour of the vagal nerve.

    I hope this does something to answer your question. Sorry its so long. If there is anything else you want to know, like foods that affect me, then just ask away or send me a message.


  • Thank you John, however my present experience is quite different to yours. I did have digestive problems at the time I was diagnosed with AF which I am sure were linked but my present problem has appeared since I had a successful ablation and stopped all meds except Rivaroxaban which makes me wonder if the very constipating meds I was taking were masking a reaction to Rivaroxaban. I guess there is going to be only one way to find out.

    As for the diverticular disease I have done quite a lot of research but don't need to put it into practice yet!

  • I have been on Pradaxa for about six weeks with only some indigestion. Today I woke with a horrible stomach pain and become concerned it could be appendicitis . I rested with a heating pad and it eased a bit but now still not feeling well. I also am wondering if it's the Pradaxa because I really never get stomach pain. Hope you feel better and I will rest and call Dr later if doesn't improve.

You may also like...